If you’re a pet owner, there’s no doubt that your four-legged companion has particular nutritional needs. Human food might be off limits, but even within the realm of dog-appropriate snacks and meals there are plenty of choices when it comes to making sure they get all the vitamins and minerals their bodies need. One often overlooked supplement is calcium. Use of calcium supplements may be needed when feeding a homemade diet, or pregnant or nursing pups. Commercially prepared foods for pets are balanced and do not need additional calcium supplements under normal circumstances. Calcium supplements should only be used under veterinary approval and supervision, as too much calcium can lead to health problems.
Why Calcium Supplements can be Dangerous for Dogs
These supplements typically come in liquid, tablet, soft chews, or gummy form. As stated earlier, calcium supplements may be necessary in special circumstances, but ingesting these in large amounts can lead to vomiting, diarrhea or constipation, and potentially transient elevation in calcium blood levels. In animals with normal kidney function, the temporary increase in blood calcium levels is promptly regulated by the body’s ability to maintain a steady balance, known as homeostasis. Calcium supplements can contain vitamin D3 which can contribute to poisoning and even be a concern for poisoning on its own. Calcium is poorly absorbed from the gastrointestinal tract on its own, the addition of vitamin D3 significantly enhances its absorption and increases the risk of toxicity.
Calcium Poisoning Symptoms
If your dog has consumed a large amount of calcium supplements, they can experience poisoning. Signs of poisoning include:
- Lack of appetite
If the supplements contain Vitamin D3 your dog is at an increased risk for poisoning. Symptoms of toxicity include:
- Excessive thirst or urination
- Mineralization of various tissues
Acute kidney failure may develop depending on the dose ingested.
If your dog has ingested any calcium or vitamin D3 containing product, contact your veterinarian and Pet Poison Helpline at (855) 764-7661 for first aid advice. Take your dog to the veterinary clinic and bring the supplements with you so your veterinarian can determine the severity of the poisoning. If the signs of poisoning are mild and blood tests are normal, you may be required to monitor them to ensure they stay stable. If the poisoning is severe, your veterinarian may induce vomiting to decontaminate their system. IV fluids and specific medications may be necessary to combat dehydration, ease nausea, and stabilize blood calcium levels. If you have further questions or concerns, feel free to contact the trusted team at Pet Poison Helpline today!